Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 284, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 6:55 PM CDT for Cullman County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 21, 2001, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cullman County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:00 PM CDT | Hail 0.75 | Crane Hill, AL | Dime size hail was reported in Crane Hill. |
| Jun 21, 7:22 PM CDT | Thunderstorm Wind 50 E | Fairview, AL | Trees were blown down in the Gold Ridge Community near Fairview. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 212355
SVRBHM
ALC043-220045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT THU JUN 21 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 745 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GOOD HOPE...MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST POINT...
SOUTH VINEMONT...FAIRVIEW...CULLMAN AND BAILEYTON.
STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3403 8715 3390 8700 3400 8678 3425 8660
3430 8697What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 21, 3:28 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 328 PM CDT THU JUN 21 2001 DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR HIGH POPS TONIGHT. LINE IS EXPECTED TO MOVE ACROSS MOST OF THE NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER TONIGHT. COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH FRIDAY MORNING. FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF MOVES IN OVER MOISTURE RICH AIR. DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING. AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING IT SOUTHWARD AND A LITTLE SOUTHWEST. THIS SHOULD PREVENT MUCH OF A WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK. HSV WB 069/077 061/082 063 960 BHM TB 069/080 062/083 063 791 MGM TB 069/086 066/086 065 584= .BHM...NONE. 07
In the hours before
Special weather statement, Jun 21, 1:15 PM CDT, 5 hours 40 minutes before
ALZ001>038-040>050-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU JUN 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD THROUGH THE AREA ON FRIDAY. AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT HOURS. THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES IS POSSIBLE THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 2, BIRMINGHAM IS 2, MONTGOMERY IS 2, FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Local storm report, Jun 21, 5:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM REFORM AL WIND DAMAGE
06/21/01 PICKENS TREE DOWN ON POWER LINE
IN REFORM ALONG HWY 17.
REPORTED BY 911.
0515 PM THORSBY AL 0.75 INCH HAIL
06/21/01 CHILTON SPOTTER REPORTED DIME
HAIL IN THORSBY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 38 min |
| Jun 21, 4:46 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
| Jun 21, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 27 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
| Jun 21, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 41 min |
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 32 min |
| Jun 21, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.